Today on the program we are going to talk about a very important topic: heroin and heroin overdoses. I am proud to have joining us Dr. David Fouts. MD, join us. He is an Emergency Medicine doctor caring for patients at Progress West Hospital’s Emergency Department.
Doctor, good morning.
Good morning, happy to be here.
Thanks for joining us. I look at this as almost an epidemic or plague, the whole heroin issue. Describe to us what heroin is and the dangers surrounding it.
Heroin is an opioid drug which is an hallucinogen so when people take it they hallucinate and they get high, however at the same time is causes a significant amount of what we call respiratory suppression which means it causes people to stop breathing.
What does it look like when one is “overdosing”?
When someone goes into overdose mode basically they stop breathing, they become very pale and white, their lips turn blue, they have very shallow respirations, they have a very difficult time breathing, and sometimes they will be foaming at the mouth. Often times, they are not breathing at all whatsoever and that is the main risk. You stop breathing and then after a few minutes you go into cardiac arrest and die.
If someone you are with is overdosing, what should you do? Can you get in trouble for taking them to the ER?
Absolutely not, you cannot get in trouble for taking someone to the Emergency Room (ER) if you think that they are overdosing on heroin. When people bring in their friends or family members or loved ones from overdosing, the ER, we are not the police. We do not care one bit. All we care about is trying to save the life of that individual. If you do come across someone who is overdosing on heroin, absolutely the first thing that you should do is call 911 because paramedics can get to you way faster than you can get someone to a hospital.
Once they get to the ER, what takes place there? What is the process for treating them?
The first thing that we do is try to correct that respiratory suppression and that inability to breathe. We start breathing for them and as quickly as we can we administer the reversal agent to heroin, which is called Narcan. Narcan is a very effective medication at reversing the effects or heroin and it works within seconds and we can give it as a shot. We can give it in Intravenous therapy (IV) or we can spray it up someone’s nose. It is very easy to give and it is very effective in reversing the effects.
What are the common signs of heroin abuse?
With heroin abuse, it is very difficult to tell because unlike speed, crack or methamphetamines anyone can be a heroin abuser. There are people in everyone’s life that are using heroin and no one probably even knows it. It effects everyone from the blue collar worker all the way up to the white collar Chief Executive Officer (CEO). It is very difficult to know who is using heroin or who is abusing or who is using heroin. Eventually there will be signs of abuse and signs of addiction just like alcohol when it progresses to the point where it starts to interfere with people’s relationships.
Where can someone go for help or resources if they or someone they know is addicted to heroin?
Primary care doctors have information. There is always Narcotic Anonymous. There are many resources but what makes it difficult is that there are a lot of barriers to getting help such as having to admit that you have a problem personally but then seeking out help with both the withdrawal symptoms from heroin as well as then dealing with the addiction afterwards. There is a great website in the St. Louis area called, StartHere.STL.org which has a list pretty much of every treatment center, treatment option, or program available in the greater St. Louis area, St. Charles County, Warren County, and it lists everything available.
The key is that we have got to get on top of this thing because it will take you sooner or later, won’t it?
Absolutely and unfortunately when patients are getting to us sometimes it is already too late. Interventions need to begin sooner, resources have to be accessed sooner and because heroin overdoses are such a huge issue we have been arming our police officers with the reversal agent Narcan. The St. Charles County Ambulance District not only has Narcan but there is a new program where you can dispense Narcan to family members of addicts so that they can have the reversal agent in house. You can also just go to any pharmacy and get Narcan for free. There are prescribing protocols where you can just go to a pharmacy and ask the pharmacist for a dose of Narcan and they can dispense it to you. It is very easy to administer and it will save someone’s life.
Fantastic that it exists but a terrible situation when it is needed. Dr. David Fouts is an Emergency Medicine doctor caring for patients at Progress West Hospital’s Emergency Department. Dr. Fouts thank you for sharing your expertise with us this morning. We appreciate it.
You are very welcome. Take care.
Once again that was Dr. David Fouts, in Emergency Medicine, caring for patients at Progress West Hospital’s Emergency Department.